Alert archive / Washington / River Flood Watches in 2012
River Flood Watch 9, NWS Spokane, WA
NWS Spokane, WA issued this river flood watch at May 15, 2012, 10:10 AM PDT for Okanogan County, Washington. It took effect at May 17, 2012, 2:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 15, 2012, 10:10 AM PDT (17:10 UTC)
- In effect from
- May 17, 2012, 2:00 AM PDT
- Expired
- May 16, 2012, 10:52 AM PDT
- In force
- Issued by
- NWS Spokane, WA
- Flood severity
- None
County Okanogan County, WA
The radar
The Spokane radar (KOTX), 184 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Okanogan River near Tonasket (TONW1). The gauge peaked at 14.78 ft at May 17, 2012, 10:00 AM PDT.
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 17 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12445000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
054 WGUS66 KOTX 151710 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE, WA 1010 AM PDT TUE MAY 15 2012 ...THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A FLOOD WATCH FOR THE FOLLOWING RIVERS AND LAKES IN WASHINGTON... OKANOGAN RIVER NEAR TONASKET AFFECTING OKANOGAN COUNTY STEHEKIN RIVER AT STEHEKIN AFFECTING CHELAN COUNTY ...UNSEASONABLY WARM TEMPERATURES ARE MELTING HIGH ELEVATION SNOW AND CREATING STEEP RISES ON THE AREA RIVERS. MINOR FLOODING IS EXPECTED THIS WEEK ON THE OKANOGAN RIVER AND THE STEHEKIN RIVER... MONITOR CURRENT WATER LEVELS ON THE WEB AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE) HERE ARE SOME FORECASTS FOR AREA RIVERS AND LAKES: PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX THE SPRING SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE WATER. TAKE APPROPRIATE PRECAUTIONS. BE AWARE OF LARGE DEBRIS IN THE RIVER. HIGH WATER LEVELS CAN PUSH LOGS AND OTHER LARGE DEBRIS INTO THE RIVER...INCREASING THE DANGER TO PEOPLE AND BOATS. && WAC047-161710- /O.NEW.KOTX.FL.A.0009.120517T2219Z-120522T0611Z/ /TONW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1010 AM PDT TUE MAY 15 2012 THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A * FLOOD WATCH FOR THE OKANOGAN RIVER NEAR TONASKET * FROM THURSDAY AFTERNOON TO MONDAY EVENING. * AT 9:15 AM TUESDAY THE STAGE WAS 13.0 FEET. * MINOR FLOODING IS POSSIBLE. * FLOOD STAGE IS 15.00 FEET. * FORECAST...FLOOD STAGE MAY BE REACHED BY THURSDAY AFTERNOON. * AT 17.0 FEET...LOW LYING FIELDS AND PASTURE LAND IN THE FLOOD PLAIN ALONG THE OKANOGAN RIVER VALLEY, FROM OROVILLE TO OKANOGAN, WILL BE FLOODED. * AT 15.0 FEET...MINOR FLOODING OF LOW-LYING AREAS IS LIKELY BETWEEN OROVILLE AND TONASKET. $$ WAC007-161710- /O.NEW.KOTX.FL.A.0010.120516T1019Z-120518T0837Z/ /STHW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1010 AM PDT TUE MAY 15 2012 THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A * FLOOD WATCH FOR THE STEHEKIN RIVER AT STEHEKIN * FROM LATE TONIGHT TO LATE THURSDAY NIGHT. * AT 9:30 AM TUESDAY THE STAGE WAS 22.8 FEET. * MINOR FLOODING IS POSSIBLE. * FLOOD STAGE IS 24.00 FEET. * FORECAST...FLOOD STAGE MAY BE REACHED BY EARLY TOMORROW. * AT 23.1 FEET...SOME WATER MAY BE OVER MCGREGOR MEADOWS ROAD. $$
3 follow-up statements
923 WGUS66 KOTX 160202 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE, WA 702 PM PDT TUE MAY 15 2012 ...THE FLOOD WATCH CONTINUES FOR THE FOLLOWING RIVERS AND LAKES IN WASHINGTON... OKANOGAN RIVER NEAR TONASKET AFFECTING OKANOGAN COUNTY STEHEKIN RIVER AT STEHEKIN AFFECTING CHELAN COUNTY ...UNSEASONABLY WARM TEMPERATURES ARE MELTING HIGH ELEVATION SNOW AND CREATING STEEP RISES ON THE AREA RIVERS. MINOR FLOODING IS EXPECTED THIS WEEK ON THE OKANOGAN RIVER AND THE STEHEKIN RIVER... MONITOR CURRENT WATER LEVELS ON THE WEB AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE) HERE ARE SOME FORECASTS FOR AREA RIVERS AND LAKES: PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX THE SPRING SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE WATER. TAKE APPROPRIATE PRECAUTIONS. BE AWARE OF LARGE DEBRIS IN THE RIVER. HIGH WATER LEVELS CAN PUSH LOGS AND OTHER LARGE DEBRIS INTO THE RIVER...INCREASING THE DANGER TO PEOPLE AND BOATS. && WAC047-170202- /O.CON.KOTX.FL.A.0009.120517T2219Z-120522T0611Z/ /TONW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 702 PM PDT TUE MAY 15 2012 THE FLOOD WATCH CONTINUES FOR THE OKANOGAN RIVER NEAR TONASKET * FROM THURSDAY AFTERNOON TO MONDAY EVENING. * AT 6:15 PM TUESDAY THE STAGE WAS 13.2 FEET. * MINOR FLOODING IS POSSIBLE. * FLOOD STAGE IS 15.00 FEET. * FORECAST...FLOOD STAGE MAY BE REACHED BY THURSDAY AFTERNOON. * AT 17.0 FEET...LOW LYING FIELDS AND PASTURE LAND IN THE FLOOD PLAIN ALONG THE OKANOGAN RIVER VALLEY, FROM OROVILLE TO OKANOGAN, WILL BE FLOODED. * AT 15.0 FEET...MINOR FLOODING OF LOW-LYING AREAS IS LIKELY BETWEEN OROVILLE AND TONASKET. $$ WAC007-170201- /O.CON.KOTX.FL.A.0010.120517T0221Z-120518T0837Z/ /STHW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 702 PM PDT TUE MAY 15 2012 THE FLOOD WATCH CONTINUES FOR THE STEHEKIN RIVER AT STEHEKIN * FROM WEDNESDAY EVENING TO LATE THURSDAY NIGHT. * AT 6:30 PM TUESDAY THE STAGE WAS 23.0 FEET. * MINOR FLOODING IS POSSIBLE. * FLOOD STAGE IS 24.00 FEET. * FORECAST...FLOOD STAGE MAY BE REACHED BY TOMORROW EVENING. * AT 23.1 FEET...SOME WATER MAY BE OVER MCGREGOR MEADOWS ROAD. $$
842 WGUS66 KOTX 161205 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE, WA 505 AM PDT WED MAY 16 2012 ...THE FLOOD WATCH CONTINUES FOR THE FOLLOWING RIVERS AND LAKES IN WASHINGTON... OKANOGAN RIVER NEAR TONASKET AFFECTING OKANOGAN COUNTY STEHEKIN RIVER AT STEHEKIN AFFECTING CHELAN COUNTY ...UNSEASONABLY WARM TEMPERATURES ARE MELTING HIGH ELEVATION SNOW AND CREATING RISES ON THE AREA RIVERS. MINOR FLOODING IS EXPECTED THIS WEEK ON THE OKANOGAN AND STEHEKIN RIVERS... MONITOR CURRENT WATER LEVELS ON THE WEB AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE) HERE ARE SOME FORECASTS FOR AREA RIVERS AND LAKES: PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX THE SPRING SNOW MELT RUNOFF IN LAKES AND RIVERS IS DANGEROUSLY COLD AND CAN BE LIFE THREATENING FOR THOSE THAT COME INTO CONTACT WITH THE WATER. TAKE APPROPRIATE PRECAUTIONS. BE AWARE OF LARGE DEBRIS IN THE RIVER. HIGH WATER LEVELS CAN PUSH LOGS AND OTHER LARGE DEBRIS INTO THE RIVER...INCREASING THE DANGER TO PEOPLE AND BOATS. && WAC047-171205- /O.CON.KOTX.FL.A.0009.120517T2219Z-120522T0611Z/ /TONW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 505 AM PDT WED MAY 16 2012 THE FLOOD WATCH CONTINUES FOR THE OKANOGAN RIVER NEAR TONASKET * FROM THURSDAY AFTERNOON TO MONDAY EVENING. * AT 4:15 AM WEDNESDAY THE STAGE WAS 13.8 FEET. * MINOR FLOODING IS POSSIBLE. * FLOOD STAGE IS 15.00 FEET. * FORECAST...FLOOD STAGE MAY BE REACHED BY TOMORROW AFTERNOON. * AT 15.0 FEET...MINOR FLOODING OF LOW-LYING AREAS IS LIKELY BETWEEN OROVILLE AND TONASKET. $$ WAC007-171205- /O.CON.KOTX.FL.A.0010.120517T0336Z-120518T0837Z/ /STHW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 505 AM PDT WED MAY 16 2012 THE FLOOD WATCH CONTINUES FOR THE STEHEKIN RIVER AT STEHEKIN * FROM THIS EVENING TO LATE THURSDAY NIGHT. * AT 4:30 AM WEDNESDAY THE STAGE WAS 23.3 FEET. * MINOR FLOODING IS POSSIBLE. * FLOOD STAGE IS 24.00 FEET. * FORECAST...FLOOD STAGE MAY BE REACHED BY THIS EVENING. * AT 23.1 FEET...SOME WATER MAY BE OVER MCGREGOR MEADOWS ROAD. $$
025 WGUS66 KOTX 161752 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SPOKANE, WA 1052 AM PDT WED MAY 16 2012 ...THE FLOOD WATCH FOR THE OKANOGAN RIVER AT TONASKET HAS BEEN UPGRADED FLOOD WARNING... OKANOGAN RIVER NEAR TONASKET AFFECTING OKANOGAN COUNTY && WAC047-161822- /O.CAN.KOTX.FL.A.0009.120517T0900Z-120522T0611Z/ /TONW1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1052 AM PDT WED MAY 16 2012 THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS UPGRADED THE FLOOD WATCH TO A FLOOD WARNING FOR * FLOOD WATCH UPGRADED TO A FLOOD WARNING FOR THE OKANOGAN RIVER NEAR TONASKET. * FROM LATE TONIGHT UNTIL FURTHER NOTICE. * AT 9:15 AM WEDNESDAY THE STAGE WAS 14.0 FEET. * FLOOD STAGE IS 15.0 FEET. * MODERATE FLOODING IS FORECAST. * FORECAST...THE OKANOGAN RIVER AT TONASKET WILL RISE ABOVE FLOOD STAGE PRIOR TO SUNRISE THURSDAY AND CREST NEAR 17.1 FEET BY SATURDAY MORNING. THE RIVER WILL LIKELY FALL SUNDAY...MONDAY...AND TUESDAY... BUT MAY REMAIN ABOVE THE FLOOD STAGE OF 15 FEET FOR THE NEXT 7 TO 10 DAYS. * AT 17.5 FEET...WATER WILL BE BEHIND THE LEVEE AND FLOOD THE MOTOCROSS TRACK DOWNSTREAM OF THE CITY OF OKANOGAN. * AT 17.0 FEET...LOW LYING FIELDS AND PASTURE LAND IN THE FLOOD PLAIN ALONG THE OKANOGAN RIVER VALLEY, FROM OROVILLE TO OKANOGAN, WILL BE FLOODED. * AT 15.0 FEET...MINOR FLOODING OF LOW-LYING AREAS IS LIKELY BETWEEN OROVILLE AND TONASKET. $$
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at May 15, 4:26 AM PDT, 5 hours 44 minutes earlier.
Area forecast discussion, May 15, 4:26 AM PDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 426 AM PDT Tue May 15 2012 .SYNOPSIS... Unseasonably warm temperatures will continue one more day across the Inland Northwest. Then a gradual cool down and breezy winds are expected as high pressure weakens and a series of weather disturbances moves through the region for the remainder of the week. By Thursday and Friday, there is a threat of showers and thunderstorms to mainly North Idaho. Temperatures are expected to rebound early next week with potential showers in the mountains Monday and Tuesday. && .DISCUSSION... Today and Tonight: Unseasonably warm temperatures will continue for one more day with afternoon highs near if not a degree warmer than those experienced yesterday. High pressure aloft and at the surface will keep the Inland Northwest stable today with light winds to start off and a low level thermal ridge lying across the region. There are two minor features that will make today a little different. First, a pesky upper level disturbance is meandering through northern California and into Nevada. Mid to high level moisture has wrapped around the north end of the feature and has pushed across Oregon, southeast Washington and north central Idaho. There is a small potential that surface based convection will develop from these moisture bands, but the models show the best lift and available instability to lie to the south of the forecast area, over the Clearwaters and eastern Oregon. Meanwhile a strong cap of 80-100 j/kg spans across southeast Washington and the adjacent areas of north Idaho. The other subtle change will be eastward shift of the upper ridge axis and subsequent low level pressure trough. Surface pressure gradients will increase on the west side of Washington with onshore flow leading to increased westerly winds from the lee of the Cascades and across the Columbia Basin this afternoon to early evening. Breezy winds will persist in the lee side Cascade valleys through much of the night. Rapid mountain snow melt will continue for another day and lead to rises on many rivers and streams across the region. The most marked rises are expected late in the week. For details on forecast stages on various rivers, see the latest Hydrologic Outlook and River Statement. Wednesday and Wednesday night: Expect slightly cooler temperatures and breezy conditions. The high pressure ridge aloft will flattens as a weak cold front pushes through the region Wednesday morning, followed by a upper level Pacific trough by Wednesday afternoon and evening. Mid and high level moisture will increase across the Canadian border and southeast Washington into north Idaho, but little in the way of precipitation is expected. The main result will be westerly increased winds with gusty winds during the late afternoon and early evening. Temperatures will cool 6-9 degrees from Tuesday but still remain above normal. /rfox. Thur through Mon: Model guidance is continuing with the trend of driving a cold front through the region a bit quicker for Thurs, putting all of Ern Wa and some of N Id under the post frontal dry slot that wedges its way across the Cascades and into the Columbia Basin. This will put a large part of the region under clearing skies between the cold front to the East and the cooler and much more unstable showery regime in Srn BC. As the upper trof axis translates East, this unstable region accompanying the vort max will clip N/NE Wa and the N Id Panhandle Thurs Nt and Fri. The conditionally unstable steep mid-level lapse rates accompanying this vort max should produce mainly afternoon mtn showers Fri for NE Wa and the N Id Panhandle. Isolated thunder is possible. For the Sat to Mon time frame, the various model guidance shows inconsistencies (not surprising 5-6 days out) with a minor short- wave trof that quickly moves through Sat (ECMWF, with barely any sign of it on the GFS). And though there is better agreement with a much more organized wetter cold front arriving Mon, the GFS is very wet and quicker to dump 1 to 3 tenths of rain in the mtns of NE Wa and N Id. We discounted this and went closer to the slower and drier ECMWF which keeps N Id dry through Mon afternoon. bz && .AVIATION... 12Z TAFS: High pressure continues and keeps VFR conditions over the TAF sites through 12Z Wednesday. Scattered high clouds will increase late today and into tonight...while west to southwest winds are expected to increase and become gusty...especially in the KEAT area. /rfox. && .PRELIMINARY POINT TEMPS/POPS... Spokane 85 54 77 47 68 42 / 0 0 0 0 0 0 Coeur d'Alene 85 52 77 46 68 41 / 0 0 0 0 0 0 Pullman 84 50 76 43 65 41 / 0 0 0 0 10 10 Lewiston 89 55 83 50 71 45 / 0 0 0 10 10 10 Colville 89 52 84 46 75 42 / 0 0 0 0 0 0 Sandpoint 83 46 77 43 67 37 / 0 0 0 0 10 10 Kellogg 83 51 75 47 64 39 / 0 0 0 0 10 10 Moses Lake 90 51 82 46 76 43 / 0 0 0 0 0 0 Wenatchee 87 56 80 49 75 43 / 0 0 0 0 0 0 Omak 90 48 81 46 75 43 / 0 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, May 15, 6:06 AM PDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 606 AM PDT TUE MAY 15 2012 IDZ001>004-026-027-WAZ031>038-041>044-161315- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 606 AM PDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:10 AM PDT | River Flood Watch | OTX | Chelan | 24 hr |
Nearby
River Flood Watches in Washington, 2012Every river flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.